MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INCISOR PLUS ELITE LONG 4.5MM; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. INCISOR PLUS ELITE LONG 4.5MM; SAW, POWERED, AND ACCESSORIES
Model Number 72200414
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 07/22/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a hip arthroscopy surgery, the incisor plus elite broke off inside the patient's anatomy.No delay was reported.It is unknown if there was a smith and nephew back-up device available to complete the surgery.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported that during a hip arthroscopy surgery, the incisor plus elite broke off inside the patient.All the broken pieces were removed from the patient's anatomy and there was no delay reported.It is unknown if there was a smith and nephew back-up device available to complete the surgery.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
One used incisor plus elite long 4.5mm has not returned for evaluation.Without the reported product, a visual or functional evaluation cannot be performed and the customers complaint cannot be confirmed.The information provided states that ¿during a hip arthroscopy surgery, the incisor plus elite broke off inside the patient¿.An exact root cause cannot be determined with confidence without the pertinent clinical details; however, factors that could have contributed to the reported event include: excessive force.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.
 
Event or Problem Description
It was reported that during a hip arthroscopy surgery, the incisor plus elite broke off inside the patient.All the broken pieces were removed from the patient's anatomy and there was no delay reported.It is unknown if there was a smith and nephew back-up device available to complete the surgery.
 
Additional Manufacturer Narrative
B5 and h6 (health effect - impact code) updated.H3, h6: the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A complaint history review concluded this was an isolated event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A visual inspection found the device is slightly bent and the inner shaft is broken into two pieces.A review of the complaint revealed there were no patient injuries reported and no apparent patient impact based on the details provided.Therefore, no further medical assessment is warranted.The complaint was confirmed.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
INCISOR PLUS ELITE LONG 4.5MM
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10397255
Report Number1219602-2020-01235
Device Sequence Number16812045
Product Code HAB
UDI-Device Identifier03596010553850
UDI-Public03596010553850
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/19/2022
Device Model Number72200414
Device Catalogue Number72200414
Device Lot Number50823353
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2021
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 07/22/2020
Supplement Date Received by Manufacturer08/18/2020
09/18/2020
11/04/2021
Initial Report FDA Received Date08/12/2020
Supplement Report FDA Received Date08/26/2020
09/21/2020
11/07/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/19/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age39 YR
Patient SexMale